Nov 16, 2001
I was wondering if you could provide me with some information about the effects AIDS has on taste and kinesthesia? Also, effects from the medication on these same senses? Thank you.
| Response from Dr. Henry
HIV infection by itself rarely decreases the sensation of taste. Many oral infections or complications secondary to the immune damage caused by HIV can alter taste. The most common of those conditions would be yeast infections (candida) or viral infections (hairy leukoplakia). Gun disease is common in HIV infection and taste is often effected. Kinesthesia-the ablity to sense location of parts of the body- can be effected in the peripheral neuropathy due to HIV infection itself or to some of the nucleoside reverse transcriptase inhibitors (most often the d drugs ddC, ddI, and D4T). Perception of body location (i.e which way a finger or toe is being moved) can also be thrown off in cases of dementia due to HIV but the effect is mostly one involving peripheral nerves. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.